DOI: http://dx.doi.org/10.18203/2319-2003.ijbcp20183033

Dermatological adverse drug reactions in tertiary care hospital: an analysis of causality and severity

Kalpana R. Bharani, Nitibhushansingh R. Chandel, Chhaya A. Goyal

Abstract


Background: Dermatological adverse drug reactions (ADRs) are easily detected by patients and that precludes further usage of drugs. So, decided to study the pattern, causative drugs, severity of adverse drug reactions and their causality in tertiary care hospital.

Methods: It was prospective non inventional cross sectional study. Patients attending OPD or admitted to IPD of all age group and both gender with suspected dermatological ADRs following drug intake were included and the ADRS were recorded on CDSCO’s Pharmacovigilance form. Collected data was analyzed for assessment of causality using WHO-UMC scale, for severity by using Modified Hartwig and Siegel. Morphological pattern, drug groups, gender and age distribution was analyzed.

Results: 231 dermatological ADRs were recorded and analyzed. Maximum cases were found in 21-30 years age group (74 cases). Dermatological ADRs were found in 143 females and in 88 males. Three major classes of drugs found responsible for causing dermatological ADRs were -oral Antimicrobials-41 (17.75%) and Injectable Antimicrobials-40 (17.32%), NSAID's-40 (17.32%.) and Topical Betnovate-36 (15.58%.). Regarding the type, 95 cases were of maculopapular rashes (41.12%), steroid damaged face in 42 (18.18%) andacute urticaria in 20 (8.65%). In terms of Severity assessment, authors found 23 cases (9.95%) as Mild, 176 cases (76.19%) of moderate severity and 32 cases (13.85%) of Severe category. In terms of causality assessment: 3 cases as Certain, 68 cases as Probable and 160 cases as Possible.

Conclusions: From this study, it was found maximum Dermatological ADRs of moderate severity and few cases of causality category as “Certain”.


Keywords


Causality, Dermatological adverse drug reaction, Severity

Full Text:

PDF

References


Wu WK, Pantaleo N. Evaluation of outpatient adverse drug reactions leading to hospitalization. Ame J Health-System Pharm. 2003 Feb 1;60(3):253-9.

Gharaibeh MN, Greenberg H, Waldman SA. Adverse drug reactions: A review. Dru Inf J. 1998;32:323-38.

Protocol for National Pharmacovigilance programme version 1; Central Drug standard Control organization. Directorate General of Health services, Ministry of Health and family Welfare, Govt. of India: Nov 2004.

Chhabra SK. Adverse drug reactions and events. In: Ray A, Gulati K, editors. Pharmacovigilance: An update. New-Delhi; 2004:86-97.

Nebeker JR, Barach P, Samore MH. Clarifing adverse drug events: A clinician 's guide to terminology, documenteion and reporting Ann Intern Med. 2004;140:795-801.

Bhattacharya SK. Safety Profile of Drugs. In: Ray A. Gulati K. editors. Pharmacovigilance: An update. New Delhi; 2004:98-111.

Hartwig SC, Siegel J, Schnedider PJ. Preventability and severity assessment in reporting adverse drug reactions. Am J Hosp Pharm. 1992;49:2229-32.

Po ALW, Kendall MJ. Causality assessment of adverse effects: when is re-challenge ethically acceptable? Lancet. 1999;354(9179):683.

Parthsarathi G, Gogtay N. Causality assessment of adverse drug reactions. Proceedings of the national Training Course on Pharmacovigilance; Mumbai, India; 2005:17-21.

Naldi L, Conforti A, Venegoni M, Troncon MG, Caputi A, Ghiotto E, et al. Cutaneous reactions to drugs.An analysis of Spontaneous reports in four Italian regions. Br J Clin Pharmacol. 1999;48:839-46.

Stewart RB, May FE, Cullen SI. Dermatologic adverse drug reactions in Hospitalized Patients. Am J Hospitalized Patients. Am J Hosp Pharm. 1979;36:609-12.

Arndt KA, Jick H. Rates of Cutaneous reactions to drugs. A report from the Boston Collaborative Drug Survillance Program. JAMA. 1976;235:918-23.

Roujeau, JC, Stern, RS. Severe adverse cutaneous reactions to drugs. N Engl J Med. 1994;331:1272.

Levenson DE, Arndt KA, Stern RS. Cutaneous manifestations of adverse drug reactions. Immunol Allergy Clin N A Mer. 1991;11:493-507.

Patel BM. Skin rash with infectious mononucleosis and ampicillin. Pediatrics. 1967;40:910-1.

Bigby M, Jick S, Jick H, Arndt K. Drug induced cutaneous reaction. J Am Med Assoc. 1986;256:3358-63.

Fattinger K, Roos M, Vergeres P, Holenstein C, Kind B, Masche U, et al. Epidemiology of drug exposure and adverse drug reactions in two swiss departments of internal medicine. Br J Clin Pharmacol. 2000;49(2):158-67.

Hiware S, Shrivastava M, Mishra D, Mukhi J, Puppalwar G. Evaluation of cutaneous drug reactions in patients visiting out patient departments of Indira Gandhi Government Medical College and Hospital (IGGMC and H), Nagpur. Ind J Dermatol. 2013 Jan;58(1):18-21.

Saha A, Das NK, Hazra A, Gharami RC, Chowdhury SN, Datta PK. Cutaneous adverse drug reaction profile in a tertiary care out patient setting in eastern India. Ind J Pharmacol. 2012 Nov;44(6):792-7.

Inbaraj SD, Muniappan M, Muthiah NS, Arul Amutha GJ. Pharmacovigilance of the cutaneous drug reactions in outpatients of dermatology department at a tertiary care hospital. J Cli Diagno Resear: JCDR. 2012 Dec;6(10):1688-91.

Chatterjee S, Ghosh AP, Barbhuiya J, Dey SK. Adverse cutaneous drug reactions: A one year survey at a dermatology outpatient clinic of a tertiary care hospital. Ind J Pharmacol. 2006 Nov 1;38(6):429-31.

Ghosh S, Acharya LD, Rao PG. Study and evaluation of the various cutaneous adverse drug reactions in Kasturba hospital, Manipal. Ind J Pharmaceu Scienc. 2006;68(2):212-5.